What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 16, 2:56 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 16, 2:56 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
356 PM CDT Thu Jul 16 2020
.SHORT TERM...(This evening through Friday night)
Issued at 356 PM CDT Thu Jul 16 2020
Scattered showers and thunderstorms are expected to continue this
afternoon and evening, primarily in northeast Minnesota. A few of
these storms may be severe in the Arrowhead region this evening. A
weak cold front and associated upper level shortwave will provide
the necessary lifting, when combined with low level convergence
associated with peak daytime heating. MLCAPE values of around 1500
J/kg in the western portion of the CWA should help to initiate an
additional round of thunderstorms this evening. The current shear
environment is favorable, with 40-50 knots of 0-6 km bulk shear.
Storm motions are expected to remain quick, as 700mb winds from VWP
have been increasing in the last hour to 50 knots from the
southwest. Mode of convection this afternoon and evening will
initially be discrete with the potential for damaging winds of 60
mph, large hail, and possibly an isolated tornado. The initial
discrete convection is expected to transition to a more linear form
of convection later this evening.
Convection is expected to end after midnight as the shortwave trough
exits the CWA to the east. Friday should remain mostly dry
throughout the day. Temperatures will feel much warmer tomorrow with
highs expected to be in the mid to upper 80s. The main weather
concern for tomorrow will be in the evening and overnight. Showers
and thunderstorms will form in association with an upper level
shortwave. A few of these storms may be severe, particularly in Cass
and Crow Wing counties. SPC currently has these counties under an
enhanced risk, with damaging winds being the largest threat. MLCAPE
from guidance suggest 1500-2500 J/kg, along with 30 kts of shear.
Timing for tomorrow is expected to be after 00z, with the bulk of
precipitation expected after 06z and continuing into early Saturday
morning. Model guidance is suggesting a QLCS type system. This mode
of convection has the potential to support damaging winds in excess
of 60 mph and possible QLCS tornadoes.
.LONG TERM...(Saturday through Thursday)
Issued at 356 PM CDT Thu Jul 16 2020
An active pattern is expected on Saturday with showers and
thunderstorms, some of which could be strong to severe. Remnants of
Friday night's severe weather may linger early Saturday morning,
though it will likely weaken and dissipate as an upper level short
wave passes to the east, allowing for a mid-day break in convective
activity. High temperatures will likely soar into the mid 80s to low
90s with some sunshine expected. However, warm and moist air will
continue to advect into the area, with PWAT values around 1.5 to 2.0
inches Saturday afternoon and overnight. The atmosphere will
initially be capped by a nose of warm air advection aloft, but quite
a bit of instability will develop during the afternoon with long-
range models suggesting SB and MU CAPE in excess of 3k J/kg
developing primarily over northwest Wisconsin and east-central
Minnesota. This will couple with deep layer shear around or just
above 35 kt and an upper level trough / surface cold front to
trigger showers and thunderstorms. Severe thunderstorms appear will
be possible, with peak activity likely occurring in the late evening
and overnight when instability and upper level / frontal forcing
line up. The primary threats will include damaging winds, large
hail, and heavy rainfall, but an isolated tornado can't be ruled
out.
After the cold front passes through Saturday night, cooler and less
humid conditions will move into the region with a quasi-zonal upper
level flow pattern. A shortwave may clip the International Border
and bring a slight chance for scattered showers, but otherwise sunny
and dry conditions are expected with highs in the low 80s.
Going into next week, west to northwesterly flow will keep
temperatures pretty seasonable with highs in the 70s to low 80s.
There will be some on and off chances for showers and storms as
short waves pass by, but any widespread strong to severe weather
does not appear likely at this time with a lack of instability in
the cooler air mass.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1259 PM CDT Thu Jul 16 2020
The main story this afternoon and early evening will be scattered
showers and thunderstorms which may affect some of the terminals,
particularly INL/HIB/DLH. The most recent short-range models
suggest storms pushing through between 20Z and 01Z from northwest
to southeast. Gusty winds and hail may accompany these storms. In
addition, gusty southwesterly winds will continue at all terminals
afternoon, with some gusts from 20 to near 25 kt at times. The
storms will move out during the evening with winds becoming light
and skies clearing. There may be some LLWS at HYR briefly this
evening, as well as patchy fog late tonight. Left out the mention
of fog for now as not all models are in agreement, but there will
be a chance especially at HYR.
&&
.MARINE...
Issued at 356 PM CDT Thu Jul 16 2020
An approaching upper level disturbance will lead to developing
showers and thunderstorms this afternoon and evening. A few of these
storms may be severe with damaging winds and large hail. Winds this
evening will be southwesterly at 10-15 knots. Wind gusts north of
Two Harbors this afternoon and evening are expected to reach 25
knots. These gusts are expected to calm down later this evening. The
first half of Friday should be dry with winds transitioning from the
SW to NE in the late afternoon. Another chance for showers and
thunderstorms are expected tomorrow night into early Saturday
morning for most nearshore locations. A few of these storms may be
severe producing damaging winds and large hail. Waves will generally
be 2 feet or less.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 58 85 65 87 / 60 0 90 60
INL 55 86 65 85 / 10 0 70 40
BRD 57 87 68 88 / 10 10 90 30
HYR 58 86 67 89 / 30 10 70 60
ASX 61 88 66 90 / 40 0 70 70
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 8 PM CDT this evening for LSZ140>143.
&&
SHORT TERM...Unruh/Wolfe
LONG TERM...JDS
AVIATION...JDS
MARINE...Unruh/Wolfe
Hazardous weather outlook, Jul 16, 9:13 AM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1013 AM CDT Thu Jul 16 2020
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171515-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1013 AM CDT Thu Jul 16 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are expected to develop today
and move from west to east, reaching north central Wisconsin
early this evening. A few storms could be severe over northern
Minnesota into far northwest Wisconsin this afternoon and evening.
The main threats will be hail to one inch and winds to 60 MPH.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Another chance for severe storms is expected Friday night into
Saturday. Large hail, winds to 70 MPH, and very heavy rainfall
will be the main threats. The severe storm threat will be greatest
over east central Minnesota into northern Wisconsin on Saturday
into Saturday evening.
Periodic chances for more storms will occur Sunday into the
middle of next week. Chances for severe storms is low during that
time.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed this afternoon and evening.
LSZ121-140>148-171515-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1013 AM CDT Thu Jul 16 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Today and Tonight
Thunderstorms will be possible today into this evening. A few
severe storms will be possible with large hail and strong winds
around 50 knots possible. A small craft advisory is currently in
effect until 8 PM CDT this evening for wind gusts up to 25 knots
along the North Shore from Two Harbors to Grand Portage. Local wind
gusts up to 25 knots are possible for locations from Two Harbors
to Saxon Harbor.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Another chance for strong to severe storms will occur Friday
night into Saturday. Strong winds, hail, and very heavy rainfall
will be the main threats.
Periodic chances for more storms will occur Sunday into early
next week. Chances for severe storms are low during that time.
Wolfe/Unruh
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 16, 2:44 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
344 PM CDT Thu Jul 16 2020
MNZ010-011-162115-
Koochiching-North St. Louis-
344 PM CDT Thu Jul 16 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING AND
NORTHWESTERN ST. LOUIS COUNTIES...
At 344 PM CDT, a strong thunderstorm was 7 miles southeast of
International Falls, moving east at 30 mph.
Wind gusts up to 30 mph, penny size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
Voyageurs National Park around 400 PM CDT.
Kabetogama around 405 PM CDT.
Kabetogama Lake, Rainy Lake East and Rainy Lake West around 415 PM
CDT.
Other locations impacted by this storm include Ranier, Ericksburg and
Island View.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4862 9296 4861 9295 4855 9277 4836 9281
4845 9339 4861 9336 4863 9334
TIME...MOT...LOC 2044Z 276DEG 27KT 4854 9326
JTSSpecial weather statement, Jul 16, 2:58 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
358 PM CDT Thu Jul 16 2020
MNZ018-025-162130-
North Cass-North Itasca-
358 PM CDT Thu Jul 16 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ITASCA AND NORTH
CENTRAL CASS COUNTIES...
At 358 PM CDT, a strong thunderstorm was 10 miles east of Lavinia, or
13 miles east of Bemidji, moving east at 35 mph.
Wind gusts up to 50 mph, penny size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
Bena around 430 PM CDT.
Other locations impacted by this storm include Portage Lake, Cass
Lake, Schley and Six Mile Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4741 9442 4754 9441 4750 9407 4724 9417
4737 9467 4741 9467
TIME...MOT...LOC 2058Z 285DEG 29KT 4746 9460
JTSSpecial weather statement, Jul 16, 3:28 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Duluth MN
428 PM CDT Thu Jul 16 2020
MNZ025-026-162200-
North Cass-South Itasca-
428 PM CDT Thu Jul 16 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA AND NORTHEASTERN
CASS COUNTIES...
At 428 PM CDT, a strong thunderstorm was near Bena, or 22 miles
northeast of Walker, moving east at 25 mph.
Wind gusts up to 50 mph, nickel size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
Federal Dam around 435 PM CDT.
Bena around 440 PM CDT.
Ball Club around 500 PM CDT.
Other locations impacted by this storm include Six Mile Lake, Ball
Club Lake, Portage Lake, Mud Lake and Goose Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4743 9437 4743 9435 4741 9432 4744 9426
4739 9383 4714 9394 4728 9444
TIME...MOT...LOC 2128Z 286DEG 23KT 4735 9430
JTSSpecial weather statement, Jul 16, 3:31 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
431 PM CDT Thu Jul 16 2020
MNZ019-020-037-162200-
Central St. Louis-Southern Lake/North Shore-Carlton/South St. Louis-
431 PM CDT Thu Jul 16 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS AND
SOUTHWESTERN LAKE COUNTIES...
At 431 PM CDT, a strong thunderstorm was near Boulder Lake, or 18
miles north of Duluth, moving east at 30 mph.
Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.
This storm will be near...
Two Harbors and Larsmont around 500 PM CDT.
Other locations impacted by this storm include Alger.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4700 9161 4694 9171 4693 9211 4711 9216
4719 9179 4715 9179 4720 9172 4722 9163
4702 9158
TIME...MOT...LOC 2131Z 259DEG 24KT 4704 9203
JTSSpecial weather statement, Jul 16, 3:58 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
458 PM CDT Thu Jul 16 2020
MNZ025-026-035-162230-
Northern Aitkin-North Cass-South Itasca-
458 PM CDT Thu Jul 16 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ITASCA...NORTHERN
AITKIN AND NORTHEASTERN CASS COUNTIES...
At 457 PM CDT, a strong thunderstorm was near Boy River, or 23 miles
west of Grand Rapids, moving southeast at 35 mph.
Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Days High Landing around 510 PM CDT.
Remer around 515 PM CDT.
Other locations impacted by this storm include Schoolcraft State
Park, Mud Lake, Tobique, Goose Lake and Siseebakwet Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4717 9418 4733 9405 4716 9349 4693 9369
TIME...MOT...LOC 2157Z 299DEG 29KT 4722 9402
JTS
Special weather statement, Jul 16, 4:02 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
502 PM CDT Thu Jul 16 2020
MNZ035>037-162230-
Northern Aitkin-Carlton/South St. Louis-South Aitkin-
502 PM CDT Thu Jul 16 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AITKIN AND
SOUTHWESTERN CARLTON COUNTIES...
At 501 PM CDT, a strong thunderstorm was over McGregor, or 10 miles
south of Big Sandy Lake, moving east at 40 mph.
Wind gusts up to 35 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
McGregor around 505 PM CDT.
Tamarack around 520 PM CDT.
Kettle River around 530 PM CDT.
Other locations impacted by this storm include Flowage Lake, Ronald,
Kimberly, Wright, Lawler, Rice Lake Wildlife Refuge and Automba.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4671 9343 4667 9279 4642 9286 4642 9295
4654 9349
TIME...MOT...LOC 2201Z 281DEG 33KT 4661 9335
JTS